Kansas, 2003

Tornadoes in Kansas, June 4, 2003

June 4, 2003 · NWS DDC · 2 events in 2 counties and zones

Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer. Although condensation was evident at the ground for just seconds, the likelihood of wind above 30 mph was extremely low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 2:13 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 4, 2:13 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT WED JUN 4 2003

DAYS 1-2...
MAIN CONCERN TONIGHT WILL BE WHETHER OR NOT ANY OF SW CORNER WILL
SEE ANY FLOODING.

BASED ON LATEST FLASH FLOOD GUIDANCE, MORTON, STEVENS AND STANTON
COULD SEE RAPID RISES WITH AS LITTLE AS 1.7 INCHES IN 3 HOURS.
THINK THIS RATE IS POSSIBLE BASED ON THE LATEST MODEL DATA.  USING
THE STP (EVEN OVERESTIMATING IN SOME LOCATIONS), A SMALL PART OF SW
CWA GOT SOAKED TO SATURATED LAST NIGHT.  JUST ACROSS THE COLORADO
BORDER, REPORTS OF WATER OVER ROADWAYS PROMPTED OUR FFA.

THE MCS WILL CONTINUE FORM JUST SOUTHWEST OF CWA TONIGHT, AND WITH
HEAVY RAIN PRODUCERS BEING SO CLOSE TO EHA, THINK EVEN A FEW STORMS
COULD FILL OR OVERFILL THE BULGING DITCHES THERE.  WILL HAVE TO
WAIT AND SEE IF REST OF CWA GETS ENOUGH.  MOST RAINS WILL BE
WELCOME.

FOLLOWED THE ETA AND NGM FOR THE MOST PART.  THE AVN IS ONLY PRIMARY
MODEL KEEPING MOST OF PRECIP FARTHER SOUTH. THE ON GOING CURRENT
RADAR TRENDS BODE TO HAVING HIGHER POPS FOR TONIGHT THAN AVN IS
SUGGESTING.  FOLLOWING SUIT, THE AVN IS WARMER THAN THE OTHER 2
MODELS. NEXT TWO DAYS WILL CONTINUE ON THE COOL SIDE, WITH ABUNDANT
CLOUDS AND SIGNIFICANT PRECIP.

DAYS 3-7...

WE ARE STICKING WITH THE SCENARIO DISCUSSED IN PREVIOUS DAYS.
THE MAIN FORECAST QUESTION IS HOW FAR SOUTH AND WEST THE UPPER LOW
DIGS OVER THE WEEKEND. THE AVN IS HOLDING ON TO A MORE AMPLIFIED AND
SLOWER SOLUTION WHILE THE ETA/UKMET ARE A LITTLE MORE PROGRESSIVE.
BUT EVEN THESE MODELS HAVE A RATHER INTENSE UPPER SYSTEM. THE BEST
CHANCE FOR STORMS NO MATTER WHAT MODEL YOU CHOOSE IS SATURDAY
NIGHT. TEMPERATURES WERE KEPT ABOUT THE SAME THROUGH THE EXTENDED.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 54 72 51 78 / 70 40 20 20
GCK 53 72 50 76 / 70 40 20 00
EHA 53 70 49 76 / 90 30 20 00
LBL 54 72 51 77 / 80 30 20 00
HYS 53 69 50 77 / 70 40 20 20
P28 58 74 55 80 / 60 40 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FFA FLOOD WATCH SOUTHWEST OF A LINE FROM MANTER TO HUGOTON.
KS ZONES KSZ074-084-085.

12/24
Hazardous weather outlook, Jun 4, 4:00 AM CST, 10 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS AND SHOWERS WILL POP UP ALMOST ANYTIME
THROUGHOUT TODAY. THERE IS A SLIGHT CHANCE FOR A SEVERE THUNDERSTORM
OR TWO ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN HAZARD
WILL BE HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS. LATE THIS
AFTERNOON INTO EARLY EVENING A LARGE COMPLEX OF THUNDERSTORMS IS
FORECAST TO ROLL OUT OF COLORADO AND MOVE ACROSS THE SOUTHWEST
CORNER. RAINFALL AMOUNTS COULD EXCEED AN INCH LOCALLY FROM LIBERAL,
TO SUBLETTE, LAKIN AND WEST BY THURSDAY MORNING WITH AN A QUARTER TO
A HALF INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FROM THURSDAY THROUGH SUNDAY
NIGHT WITH THE NEXT CHANCE FOR SIGNIFICANT RAINFALL ON SATURDAY NIGHT
AND SUNDAY. RAINFALL AMOUNTS COULD RANGE FROM 1/2 INCH TO UP TO AN
INCH LOCALLY BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAYBE REQUIRED TODAY AND TONIGHT. IN ADDITION
RAINFALL REPORTS WILL BE ENCOURAGED ESPECIALLY FROM LIBERAL TO LAKIN
AND WEST.

06

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Ellis

When
June 4, 2:15 PM CST
Where
Ellis County, 1 mi S of Catharine
Rating
F0
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -99.217

Tornado, Hodgeman

When
June 4, 4:40 PM CST
Where
Hodgeman County, 12 mi SW of Jetmore
Rating
F0
Path width
20 yd
Reported by
STORM CHASER
Coordinates
37.967, -100.050

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365408, 5365409.